Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 1, NWS Gray, ME

May 21, 2020Rockingham County, New Hampshire; 6 counties in Maine

NWS Gray, ME issued this beach hazards statement at May 21, 2020, 3:12 PM EDT for Rockingham County, New Hampshire; 6 counties in Maine. It took effect at May 22, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 21, 2020, 3:12 PM EDT (19:12 UTC)
In effect from
May 22, 2020, 8:00 AM EDT
Expired
May 22, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WHUS41 KGYX 211912
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
312 PM EDT Thu May 21 2020

MEZ023>028-NHZ014-220315-
/O.NEW.KGYX.BH.S.0001.200522T1200Z-200523T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
312 PM EDT Thu May 21 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the upper 70s to lower 80s may cause people to underestimate the
  dangers of the cold water temperatures which are currently only
  upper 40s.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the 
  US Coast Guard, when the water temperatures are below 50 
  degrees, the chance of immediate incapacitation due to cold 
  shock is extremely high. Anyone on boats or paddlecraft should 
  use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant 
number of boats and paddlecraft are expected to be out on the 
water and when warm air temperatures may cause people to 
underestimate the danger of the cold water. Paddle smart from the 
start. Always wear your life jacket. Be aware of wind conditions, 
tides, and localized currents.

&&

$$

Legro
2 follow-up statements
866 
WHUS41 KGYX 221015
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
615 AM EDT Fri May 22 2020

MEZ023>028-NHZ014-221815-
/O.CON.KGYX.BH.S.0001.200522T1200Z-200523T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
615 AM EDT Fri May 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures
  around 80 may cause people to underestimate the dangers of the
  cold water temperatures which are currently only in the upper
  40s.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal Waldo, Coastal Cumberland, Sagadahoc, Lincoln, Knox 
  and Coastal York Counties.

* WHEN...Through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. Anyone on boats or
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
596 
WHUS41 KGYX 221536
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
1136 AM EDT Fri May 22 2020

MEZ023>028-NHZ014-222345-
/O.CON.KGYX.BH.S.0001.000000T0000Z-200523T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
1136 AM EDT Fri May 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Please check with state and local authorities regarding 
  guidelines for allowed activities. The warm air temperatures 
  around 80 may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the upper 
  40s.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal Waldo, Coastal Cumberland, Sagadahoc, Lincoln, Knox 
  and Coastal York Counties.

* WHEN...Through this evening.

* IMPACTS...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 21, 12:56 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 21, 12:56 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1256 PM EDT Thu May 21 2020

.SYNOPSIS...
Dry high pressure settles a bit further south today with a cold
front dropping south through eastern Canada. Ahead of the front
dry and warm conditions will exist across New England today and
tomorrow as the cold front gets stalled to the north. Eventually
this front slides in from the north Friday night with a new
cool, dry air mass arriving with it. This air mass will
gradually warm through the upcoming week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Minor changes to reflect latest observational trends.
Forecast largely on track regarding temps and dewpoints...as RH
values bottom out around 20 percent for much of the area.

Previously...Another nice, warmer day on tap today under
persistent ridging aloft. A subtle wave in NWerly flow aloft
produces a thin, streaky veil of cirrus but otherwise expect
mostly sunny skies. At the surface, high pressure continues to
sink south over the Atlantic with a warm southwest breeze
developing. Strong mixing is expected today especially as the
surface warms into the 70s to near 80...limited to the 60s to
mid- 70s over the mid-coast where some wind off the water is
expected. Dew points will also be quite low; more details on
humidity and fire danger in the dedicated fire weather section
below.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Expect temperatures to drop fairly quickly tonight with clear
skies and the dry airmass, into the 40s. Friday, expect the
warmest day of the season thus far with strong mixing through a
dry airmass producing high temperatures well into the 80s, 70s
over the MidCoast. Winds take on a more westerly clip with a
nice breeze developing during the afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The pattern we've been stuck in largely continues at least
through the middle of next week. A ridge of high pressure over
the central to eastern half of the continent keeps the storm
track north of our area. The next chance of precipitation won't
arrive until the middle of next week, and even that is
uncertain.

The upper low currently spinning over Tennessee well beneath the
upper ridge will finally move east on Saturday. However, it
looks to track too far south of our area to provide any
precipitation. It's actually a subtle trough dropping south
through the Maritimes that is able to finally suck this pesky
low out of the continental US and out to sea. While we miss out
on the precipitation, we do get a cold frontal passage
associated with that wave dropping through the Maritimes. A
fresh modified Arctic air mass will drop in from the north
behind it. While the temperature within this air mass has
modified, its dry core has not. Expect temperatures in the 60s
to the east and 70s to the west on Saturday, but a bit cooler on
Sunday for most as the high settles over the Gulf of Maine and
onshore flow begins. Temperatures will gradually warm Monday and
Tuesday as warm air from within the upper ridge spills east into
our area. A southerly flow continuing will keep the coast
cooler, especially in Maine. Low humidity continues through
Monday before some Gulf of Mexico moisture finally spills in
from the west on Tuesday.

Still a good amount of uncertainty on how things play out for
the middle of next week. A trough moving through Hudson Bay
flattens out the top of the ridge and sends a cold front along
with it. While several deterministic models show this front
pushing far enough south to bring a chance of showers to our
area, the best push with the front is to the east and I would
not be surprised if it never makes it this far south and/or is
not accompanied by precipitation. Upper level low pressure over
the southern Great Plains would act to amplify the ridge to its
east and keep the storm track north of us still. Have included
some chance PoPs for Wednesday at this time, but at this point
our best chance of rain is still not looking that great.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term...VFR under high pressure prevails through the short
term. A southwest breeze develops today with afternoon gusts
15-20 kts; a similar story exists tomorrow except winds take on
a westerly clip.

Long Term...VFR conditions expected with high pressure ruling
the area. Sea breezes are likely each day through early next
week.

&&

.MARINE...
Short Term...High pressure sinks south away from the waters
today with light southwesterly winds today turning westerly
tomorrow. Although the remnants of Arthur continue to weaken
and sink southeast toward Bermuda, long period swells and other
wave action around 5 ft still impact the outer waters so have
held the SCA for this afternoon and evening.

Long Term...Cold front drops south across the waters Friday
night into Saturday morning. Winds shift to the northeast
behind it. There could be a brief window for some 25 KT gusts,
but it should for the most part stay below advisory levels. High
pressure settling in from the north brings lighter winds
shifting to the east and then south as we go into early next
week.

&&

.FIRE WEATHER...
A persistent pattern of dry, Canadian high pressure and very
warm afternoons continues to produce increased fire danger over
the region today and tomorrow. Gradual drying of fuels due to
low humidity will lead to easier fire growth while breezy
southwesterly to westerly winds will lead to easier fire
spread. Driest conditions today exist over southern New
Hampshire where relative humidity is expected to dip into the
low-20s and even into the upper-teens; the breeziest conditions
today exist over the higher terrain of western Maine where wind
gusts approach 25 kts.

A red flag warning has been issued through this evening for
central Somerset county where the highest fire danger is
expected today; elevated fire danger conditions are expected
elsewhere in western ME today and a special weather statement
has been issued for those areas. Another dry air mass drops in
from the north on Saturday, with the dry air lasting through
Monday. Better humidity doesn't return again until Tuesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Red Flag Warning until 7 PM EDT this evening for MEZ009.
NH...None.
MARINE...Small Craft Advisory until 1 AM EDT Friday for ANZ150-152-154.

&&

NEAR TERM...Legro
Hazardous weather outlook, May 21, 5:53 AM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
553 AM EDT Thu May 21 2020

NHZ001>015-221000-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
553 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

Warm and dry conditions will combine with a light breeze today to
produce favorable conditions for fire growth.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dry high pressure will continue the period of favorable fire growth
conditions into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-221000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
553 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007-008-012>014-018>028-033-221000-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Southern Somerset-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
553 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and western Maine.

.DAY ONE...Today and Tonight.

Warm and dry conditions will combine with a breeze today to produce
elevated fire weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dry high pressure will continue the period of elevated fire weather
conditions into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ009-221000-
Central Somerset-
553 AM EDT Thu May 21 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for west central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dry high pressure will continue the period of elevated fire weather
conditions into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:35 AM EDTRed Flag WarningGYX13 hr
May 21, 3:10 PM EDTFire Weather WatchGYX12 hr

Nearby

Beach Hazards Statements in Maine, 2020Beach Hazards Statements in New Hampshire, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.